Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX

June 13, 2003Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 13, 2003, 7:57 PM MDT for Lea County, New Mexico. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 7:57 PM MDT (01:57 UTC)
Expired
Jun 13, 2003, 9:15 PM MDT
In force
78 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 121 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:40 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 140157
SVRMAF
NMC025-140315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
757 PM MDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 915 PM MDT

* AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF KNOWLES TO 6
  MILES NORTHWEST OF MONUMENT...OR FROM 13 MILES NORTHEAST OF HOBBS
  TO 12 MILES WEST OF HOBBS...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...
  HOBBS...OIL CENTER...NADINE...MONUMENT...KNOWLES...JAL...HUMBLE
  CITY AND EUNICE

HAIL TO NICKEL SIZE AND WIND GUSTS TO 65 MPH ARE EXPECTED WITH THIS 
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3300 10306 3261 10354 3201 10364 3201 10307

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:11 PM MDT, 6 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 1:11 PM MDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI JUN 13 2003

A SEVERE WEATHER EVENT IS TAKING SHAPE ACROSS PARTS OF WEST TEXAS
THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM
THE SOUTHEAST PLAINS OF NEW MEXICO TO THE WESTERN LOW ROLLING
PLAINS. A SHORTWAVE CURRENTLY TRACKING ACROSS NORTHERN
MEXICO/SOUTHERN NEW MEXICO WILL MOVE EAST INTO THE AREA LATE THIS
AFTERNOON AND EVENING. TEMPERATURES ARE WARMING INTO THE 80S WITH
DEWPOINTS IN THE 60S...YIELDING CAPE VALUES ABOVE 4000 J/KG ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS REGION. CONVECTION HAS
ALREADY FIRED ALONG THE BOUNDARY FROM JUST EAST OF MIDLAND TO NEAR
COLORADO CITY...AND MORE IS EXPECTED TO DEVELOP THROUGH THE
AFTERNOON AND EVENING. WILL PLACE THE HIGHEST PROBABILITIES FOR RAIN
ACROSS THE NORTHEAST ZONES...TAPERING OFF TO A SLIGHT CHANCE IN THE
TRANS PECOS REGION. AREAS IN THE MOUNTAINS CURRENTLY HAVE DEWPOINTS
IN THE 20S...AND EXPECT GENERALLY DRY WEATHER FROM THE DAVIS AND
GUADALUPE MOUNTAINS AND POINTS WEST TONIGHT.

THE SHORTWAVE TROUGH WILL SLOWLY TRANSLATE TO EAST TEXAS BY SATURDAY
AFTERNOON. THE UPPER FLOW WILL BECOME MORE NORTHWESTERLY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE WEEKEND. SHORTWAVES
EMBEDDED WITHIN THIS FLOW MAY HELP SPARK SCATTERED THUNDERSTORMS
ACROSS THE REGION SATURDAY AND SATURDAY NIGHT. BOTH THE ETA AND GFS
DEPICT A CONVECTIVE COMPLEX BECOMING ORGANIZED NEAR THE FRONTAL
BOUNDARY SATURDAY NIGHT. FOR NOW WE WILL GO FOR A CHANCE OF
THUNDERSTORMS MAINLY EAST OF THE TRANS PECOS...WITH SLIGHT CHANCES
ELSEWHERE...BUT POPS MAY NEED TO BE BUMPED UP BY LATER SHIFTS.

THE UPPER FLOW WILL TRANSITION TO A MORE NORTHERLY DIRECTION NEXT
WEEK IN BETWEEN THE UPPER RIDGE IN THE WEST AND THE UPPER TROUGH
NEAR THE ARKLATEX REGION. THINK THE BEST CHANCES OF THUNDERSTORMS
MONDAY AND TUESDAY WILL BE OVER THE WESTERN PART OF THE AREA AS
CONVECTION MAY FIRE ALONG THE HIGHER TERRAIN AND PROPOGATE
SOUTH/SOUTHEAST TOWARDS THE SOUTHEAST NEW MEXICO PLAINS AND THE
TRANS PECOS. WEDNESDAY AND THURSDAY ARE A BIT MORE HAZY AS THE GFS
SHOWS THE UPPER RIDGE STRENGHTENING OVER THE FOUR CORNERS AREA WHILE
CUTTING OFF A LOW OVER THE EASTERN PACIFIC. THE EUROPEAN MODEL/S
OPINION IS TO BREAK DOWN THE RIDGE WEDNESDAY AND BRING THE UPPER
TROUGH EAST TOWARDS ARIZONA AND UTAH THURSDAY. WILL GO WITH
PERSISTENCE FOR NOW AND MAINTAIN ISOLATED THUNDERSTORMS IN THE
MOUNTAINS NEAR THE THETA-E RIDGE WEDNESDAY AND THURSDAY...WHILE
KEEPING THE PLAINS DRY.

PRELIMINARY NUMBERS:

MAF 69 90 67 91 / 40 30 40 20
CNM 67 94 65 95 / 10 10 30 20
MRF 59 91 60 89 / 00 10 20 20
FST 70 94 69 94 / 30 20 30 20

.MAF...
TX...NONE.
NM...NONE.

CL
Hazardous weather outlook, Jun 13, 3:00 PM MDT, 4 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING EAST OF
SEMINOLE TO BIG LAKE LINE. THESE THUNDERSTORMS MAY PRODUCE VERY LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO...THE WESTERN
PERMIAN BASIN AND LOWER TRANS PECOS REGION. THESE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME OF
THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS IS REQUESTED THIS EVENING.

PLATT

In the hours before

Special weather statement, Jun 13, 4:40 PM MDT, 3 hours 17 minutes before
NMZ029-033-034-TXZ045>048-050>053-060>063-067>070-075-082-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI JUN 13 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1100 PM CDT OR 1000 PM MDT FRIDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD
AND WINKLER

IN SOUTHWEST TEXAS...

PECOS AND TERRELL

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...
CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAMESA...LOVINGTON...MCCAMEY...MIDLAND...MONAHANS...
ODESSA...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON
AND TATUM

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Local storm report, Jun 13, 5:46 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    26 ESE (MAF)MIDLAND RGNL  TX   1.75 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF FM 1357
                                          AND FM 1379 BY
                                          COOPERATIVE OBSERVER.

0247 PM    26 ESE (MAF)MIDLAND RGNL  TX   FLOOD
06/13/03   MIDLAND                        3 FEET OF WATER
                                          COVERING THE
                                          INTERSECTION OF FM 1357
                                          AND FM 1379 BY
                                          COOPERATIVE OBSERVER.

0312 PM    MIDKIFF                   TX   .88 INCH HAIL
06/13/03   UPTON                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0315 PM    BIG SPRING                TX   1 INCH HAIL
06/13/03   HOWARD                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0328 PM    BIG SPRING                TX   WIND DAMAGE
06/13/03   HOWARD                         POWER LINES DOWN. ROOF
                                          BLOWN OFF A  METAL
                                          BUILDING.  REPORTED BY
                                          HAM RADIO OPERATOR.

0418 PM    9 NE MIDLAND              TX   1.75 INCH HAIL
06/13/03   MIDLAND                        REPORTED ON CR 1133 BY
                                          EMERGENCY MANAGEMENT.

0425 PM    21 SW GARDEN CITY         TX   FLOOD
06/13/03   GLASSCOCK                      INTERSECTION OF FM 1357
                                          AND CR 160 IMPASSIBLE.
                                          REPORTED BY STORM
                                          SPOTTER.

0425 PM    8 NE LAMESA               TX   .75 INCH HAIL
06/13/03   DAWSON                         REPORTED AT THE
                                          INTERSECTION OF HWY 87
                                          AND FM 2411 BY STORM
                                          SPOTTER.

0429 PM    MIDLAND                   TX   1.75 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY PUBLIC.

0430 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY TV
                                          METEOROLOGIST.

0431 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF LOOP
                                          250 AND GARFIELD STREET
                                          BY STORM SPOTTER.

0432 PM    MIDLAND                   TX   .88 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF LOOP
                                          250 AND MIDLAND DRIVE
                                          BY HAM RADIO OPERATOR.

0434 PM    MIDLAND                   TX   1.5 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0447 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF
                                          FAIRGROUNDS ROAD AND
                                          LOOP 250 BY HAM RADIO
                                          OPERATOR.

0451 PM    GREENWOOD                 TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED BY HAM RADIO
                                          OPERATOR.

0457 PM    MIDLAND                   TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED AT THE
                                          INTERSECTION OF I-20
                                          AND LOOP 250 BY HAM
                                          RADIO OPERATOR.

0500 PM    GREENWOOD                 TX   1 INCH HAIL
06/13/03   MIDLAND                        REPORTED ON CR 1130
                                          SOUTH OF INTERSTATE 20.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:07 PM MDTSevere Thunderstorm WarningMAFLea53 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.